Without good sleep, daily life can face major disruption. A lack of sleep can lead to fatigue, mood swings, headaches and many other issues. And while some solutions to such daily hurdles include over-the-counter (OTC) treatments, those medications, too, can have consequences on our sleep.

Shelby Harris, Psy.D., a licensed clinical psychologist in private practice in White Plains, New York, said that two common OTC medications with known side effects are diphenhydramine (Benadryl) and melatonin.

"Diphenhydramine is super common," Harris said. "It can cause daytime drowsiness, dizziness and cognitive issues. Melatonin is also very common, and can cause nausea and vivid dreaming as well as daytime sedation."

Is there harm in the long-term use of OTC sleep aids?

"It really depends on what sleep aids you're talking about," Harris said. "They're all a little different. Longer-term use of diphenhydramine has been linked to cognitive impairment, greater risk of falls and accidents, and they also can wear off in terms of effectiveness."

"From a psychological perspective, it can create dependence—a